Skin Irritation Under Ostomy Pouch: My Solution

Replies
5
Views
683
Ollie23
May 19, 2023 4:29 am

I have suffered from repeated irritation, blisters, etc. under my ostomy pouch. The crusting method is okay when it's not bad, but
I have found the holy grail for me and would love to share!
I get the POWDER spray Lotrimin (make sure to not get the liquid spray) and when I change my pouch, I spray it all over- then pat it with my no-sting barrier wipes- it has worked wonders. Basically, for irritation, I was told to use miconazole powder, which is used for athlete's foot and other lovely things. But the powder just falls off. The spray powder stays in place and gives a cooling sensation! Works great!

ron in mich
May 19, 2023 1:01 pm

Hi Ollie, could it be from the adhesive on the wafer, and have you tried a different brand to see if you get the same reaction?

Gray Logo for MeetAnOstoMate

Why Join MeetAnOstoMate?

First off, this is a pretty cool site with 35,000 members who truly understand you.

It's not all about ostomy. We talk about everything.

Many come here for advice or to give advice, others have found good friends, and some have even found love. Most importantly, people here are honest and genuinely care.

🛑 Privacy is very important - we have many features that are only visible to members, ensuring a safe and secure environment for you to share and connect.

Create an account and you will be amazed by the warmth of this community.

Past Member
May 19, 2023 2:50 pm

Also, W30bob had this issue as well. He found some solutions. Hopefully he'll comment here, but if not, try searching his posts.

w30bob
May 19, 2023 5:26 pm

Hi Ollie,

If Lotrimin works for you, it means you have a fungal infection of your skin. Fungus comes in a lot of varieties, as do the meds used to kill them. If the fungus comes back and you have to keep applying Lotrimin, then you're not killing it completely, just beating it back a bit. But regardless, if it has any effect... you need an antifungal. Blisters usually indicate something different, as that's more in line with a bacterial infection. Of course, you could have multiple things going on. You didn't mention why you have an ostomy, but if it's IBD related, there's a strong chance you have an overgrowth of Candida that's causing your problem. I'd suggest you see a dermatologist, who can swab the area and have the lab confirm exactly what you've got going on. If that's not possible, you can step through the antifungals to see if any of them completely cure the problem. Here's a link to the types of antifungals and what they kill. The active ingredient in Lotrimin is Clotrimazole... you can see it listed in the Azoles list, the second one down. I use Nystatin liquid every time I change my barrier as a preventative. It's much easier to prevent a fungus outbreak than to kill an existing one, so for me it's worth the extra 20 seconds or so. If you get stuck, just shout!

;O)

https://www.healthline.com/health/fungal-infection/antifungal

Misunderstood
May 20, 2023 12:25 am

Go see a dermatologist. I recommend DuoDerm. I believe that's what it's called... It soaks up all blistering wetness, so the wafer can stick. But the dermatologist can take a skin sample to see what's wrong.

 
Words of Encouragement from Ostomy Advocates I Hollister
Play
Misunderstood
May 20, 2023 12:42 pm

DuoDerm. Like a wafer, even looks like one. It soaks up the wetness. It goes on your skin underneath the wafer. I'd go see a dermatologist. I did. She took a piece of skin to test and find out what to give me.